Document Detail


Heparin-induced thrombocytopenia and thrombosis following subarachnoid hemorrhage. Case report.
MedLine Citation:
PMID:  10883918     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The authors present a case of heparin-induced thrombocytopenia and thrombosis (HITT) that occurred after aneurysmal subarachnoid hemorrhage (SAH), and they review the relevant literature. An immune-mediated syndrome, HITT is characterized by moderate thrombocytopenia and paradoxical vascular thromboses. Although it has been estimated in prospective studies that HITT occurs in between 1 and 3% of patients receiving heparin, it is underrecognized in the neurosurgical literature. In the present case, a 49-year-old woman underwent clipping of a right posterior communicating artery aneurysm after suffering a Hunt and Hess Grade III SAH. She had an uncomplicated postoperative course with good clip positioning and no vasospasm observed on a cerebral angiogram obtained on Day 7. On Day 23, the patient developed a right hemiparesis and experienced a grand mal seizure. A head computerized tomography scan revealed a hemorrhagic infarct in the left middle cerebral artery distribution. Repeated cerebral angiograms did not show vasospasm. She was thrombocytopenic (platelet count as low as 46 x 10(9)/L on Day 28 compared with 213 x 10(9)/L on Day 1) and had been receiving heparin flushes to maintain intravenous catheter patency. An assay for HITT-associated antibodies was positive. The heparin flushes were discontinued and the platelet count recovered (121 x 10(9)/L). She improved neurologically, but was left with a significant right hemiparesis at discharge. This patient had assay-proven heparin-induced thrombocytopenia despite minimal exposure to heparin. Because there was no evidence of vasospasm or other factors to account for her delayed hemorrhagic infarction, an HITT-related disorder seemed most likely. Despite a large body of literature describing HITT in nonneurosurgical patients, only three previous neurosurgical cases have been published. This case report may serve to heighten awareness of this disorder.
Authors:
I F Parney; D E Steinke
Related Documents :
20569588 - Transarterial embolization of a cervical dural arteriovenous fistula. presenting with s...
16153848 - Ykl-40 levels in the cerebrospinal fluid and serum of patients with aneurysmal subarach...
3892348 - Preventive nimodipine and acute aneurysm surgery. heading for the control of complicati...
1085008 - Transcatheter therapeutic embolization in the management of massive upper gastrointesti...
8344978 - Percutaneous aspiration embolectomy.
21846908 - Acquired activated protein c resistance caused by lupus anticoagulants.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of neurosurgery     Volume:  93     ISSN:  0022-3085     ISO Abbreviation:  J. Neurosurg.     Publication Date:  2000 Jul 
Date Detail:
Created Date:  2000-07-19     Completed Date:  2000-07-19     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  0253357     Medline TA:  J Neurosurg     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  136-9     Citation Subset:  AIM; IM    
Affiliation:
Department of Surgery, University of Alberta, Edmonton, Canada.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Anticoagulants / administration & dosage,  adverse effects*
Cerebral Angiography
Cerebral Hemorrhage / chemically induced,  radiography
Female
Heparin / administration & dosage,  adverse effects*
Humans
Image Processing, Computer-Assisted
Intracranial Aneurysm / radiography,  surgery*
Intracranial Embolism / chemically induced*,  radiography
Middle Aged
Postoperative Complications / chemically induced*,  radiography
Subarachnoid Hemorrhage / radiography,  surgery*
Thrombocytopenia / chemically induced*,  radiography
Tomography, X-Ray Computed
Chemical
Reg. No./Substance:
0/Anticoagulants; 9005-49-6/Heparin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Regression of a presumed meningioma with the antiestrogen agent mepitiostane. Case report.
Next Document:  Long-term deep brain stimulation in a patient with essential tremor: clinical response and postmorte...